Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Provigil

12/11/2003

Question:

I have generalized MG, not severe in that I fall down or can`th breath, just weak, tired, and short of breath on exertion. I take Mestinon. I tried Predinose (only 20 mg) and after a few months, I felt great. But the effects did not last and rather than increase the dose (and increase the side effects), I decided to live with my problems. My doctor then started me on Provigil to fight the symptoms of fatigue. I still have only a little endurance for anything physical like lifting or walking uphill, but as for light housework, shopping, and cooking, I feel I get more done now than before. However, since starting this new med, I feel an increase in achiness and soreness in my muscles in the late afternoon. I assume that`s because I rest less during the day than I used to, but I`m not sure. Is this a side effect of the drug or a side effect of more activity? (I did not experience this when I was more active on the Prednisone, assumedly because Prednisone actual improved muscle strength by stopping the autoimmune attack.) Also, have you prescribed this medication for any of your patients` symptoms of fatigue?

Answer:

Provigil is not a medication used for myasthenia gravis and does not effect nerve-muscle communication point. It does stimulate the brain. Therefore, I can only assume your doctor prescribed it for a problem not caused by MG. You need to discuss its use with your neurologist. 

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Henry J Kaminski, MD Henry J Kaminski, MD
Formerly, Professor of Neurology
School of Medicine
Case Western Reserve University